Minnesota, 2011

Flooding in Minnesota, March 15 to 31, 2011

March 15 to 31, 2011 · NWS ABR · 2 events in 2 counties and zones

A deep snowpack began to melt in mid-March and brought flooding across west central Minnesota through the end of the month. Several of the creeks flooded including Twelve Mile Creek in Traverse county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A deep snowpack began to melt in mid-March and brought flooding across west central Minnesota through the end of the month. Several of the creeks flooded including Twelve Mile Creek in Traverse county. Twelve Mile Creek rose to almost 3 feet above flood stage towards the end of the month. Many county and township roads were flooded along with many acres of crop and pastureland. Due to the damage from the flooding, a Presidential Disaster was declared for both Big Stone and Traverse counties. The damage was estimated from 500 thousand to 1 million dollars. The snow melt and subsequent flooding continued into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 15, 2:57 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 15, 2:57 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
357 AM CDT TUE MAR 15 2011

.SHORT TERM...THROUGH THURSDAY

BAND OF MID LEVEL FORCING HAVING A HARD TIME OVERCOMING DRY
SUBCLOUD LAYER...WITH CIGS AOA 6KFT. SYSTEM NOT EXPECTED TO
STRENGTHEN OR MOISTEN SIGNIFICANTLY THROUGH MID MORNING...SO WILL
STICK WITH LOW POP/SCT SHOWERS WORDING. SURFACE PATTERN WILL
REMAIN DISORGANIZED TODAY...LOW LEVEL WITH WARM ADVECTION MOVING
INTO WESTERN COUNTIES LATE IN THE DAY. MAX TEMPERATURE FORECAST A
BALANCE BETWEEN DEGREE/QUALITY OF SNOW COVER VS A WARM START THIS
AM COUPLED WITH AMPLE SUNSHINE. WARM ADVECTION CONTINUES THROUGH
WEDNESDAY...AS H85 TEMPERATURES PEAK AT +10 TO +12C THROUGH MID
DAY PRIOR TO TROF PASSAGE...WHICH WILL ALSO AID IN MIXING.
NOT SURPRISINGLY...GUIDANCE TEMPERATURES RANGE BETWEEN MID 40S
NORTHEAST TO LOW 70S SOUTHWEST...WHICH IS NOT OUT OF THE REALM OF
POSSIBILITIES GIVEN H85 TEMPERATURES UNDER IDEAL MIXING
CONDITIONS. WE DO HAVE TO CONTEND WITH ANOTHER WEAK WEATHER SYSTEM
MOVING THROUGH WEDNESDAY NIGHT/THURSDAY. REGIONAL BUFKIT PROFILES
ARE FAIRLY WARM WITH FAIRLY STEEP LAPSE RATES...SUGGESTING PTYPE
AS SCATTERED RAIN SHOWERS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

FAIR MODEL AGREEMENT EXISTS EARLY THIS MORNING BETWEEN THE EXTENDED
MODEL SUITE. A DIFFUSE SHORT-WAVE TROUGH IS EXPECTED TO TRANSLATE THROUGH
THE NORTHERN PLAINS THURSDAY NIGHT. KEPT PRECIPITATION CHANCES IN
FOR THE WEST AND SOUTH THURSDAY NIGHT WITH THE ECMWF CONTINUING TO
SHOW A WEAK AREA OF ATMOSPHERIC FORCING MOVING THROUGH. HEIGHTS
RISE RAPIDLY OVER THE REGION FRIDAY AND WITH LITTLE SURFACE PRESSURE
GRADIENT TO SPEAK OF...QUITE THE TRANQUIL WEATHER DAY IS IN STORE
FOR ALL AREAS FRIDAY. MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION
OF A BROAD UPPER LEVEL LONG-WAVE TROUGH OVER THE WESTERN U.S. FOR
THE WEEKEND BUT ARE COMING MORE IN LINE WITH INCOMING JET STREAK
TIMING AND THE ASSOCIATED SURFACE LOW PLACEMENT IN THE LEE OF THE
ROCKIES. THE ECMWF HAS BEEN THE MORE CONSISTENT MODEL...BRINGING IN AN
AREA OF MODERATE RAIN TO EAST RIVER AREAS SUNDAY MORNING. GFS
JET TIMING IS SIMILAR BUT IT CONSOLIDATES THE SURFACE LOWS
INTO TWO DISTINCT LOCATIONS...ONE IN WESTERN NORTH DAKOTA AND THE OTHER
OVER NORTHWEST KANSAS...AND IS DRIER AS A RESULT. RAINFALL AMOUNTS
ASIDE...STRONG...WARM AND MOIST SOUTHEAST WINDS WILL INCREASE
SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY. TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE AVERAGE SATURDAY AND SUNDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AS A WEAK UPPER LEVEL TROUGH MOVES THROUGH THE REGION EARLY THIS MORNING...EXPECT
VFR CONDITIONS AT ALL TAF LOCATIONS WITH MID LEVEL CIGS. PATCHY
SFC FOG IS POSSIBLE AROUND SUNRISE IN WEST RIVER LOCATIONS THIS MORNING AS
CIGS GRADUALLY SHIFT EWD. LIGHT AND VARIABLE WIND WILL BECOME LIGHT
WESTERLY BY AROUND MID MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...CHURCH
AVIATION...CHURCH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 15, 2:41 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT TUE MAR 15 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
341 AM CDT TUE MAR 15 2011 /241 AM MDT TUE MAR 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Big Stone

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Big Stone County, 3.93 mi W of Beardsley to 5.41 mi E of Johnson
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.580, -96.800

Flood, Traverse

When
March 15, 8:00 AM CST to March 31, 11:59 PM CST
Where
Traverse County, 6.24 mi N of Rolsberg to 1.6 mi E of Tintah
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.010, -96.560

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293396, 293397.